Colorado, 2016

Tornadoes and Damaging Winds in Colorado, May 26, 2016

May 26, 2016 · NWS GLD · 11 events in 2 counties and zones

Scattered strong to severe thunderstorms moved into East Central Colorado during the latter half of the afternoon. During the late afternoon a few of the storms produced a widespread swath of wind damage with wind speeds estimated up to 90 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$110,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered strong to severe thunderstorms moved into East Central Colorado during the latter half of the afternoon. During the late afternoon a few of the storms produced a widespread swath of wind damage with wind speeds estimated up to 90 MPH. A wall of dust was reported along the leading edge of these intense winds. Kit Carson County law enforcement closed westbound traffic from Cheyenne Wells west on Highway 40 for two hours due to debris in the roadway. Highway 287 south of Kit Carson was also closed due to semis being blown over from the intense winds. Two tornadoes were reported ahead of the widespread damaging winds. One north of Seibert and one south of Kit Carson. No damage was reported with these tornadoes since they were over open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 12:48 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, May 26, 12:48 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
148 PM MDT THU MAY 26 2016

.SHORT TERM...(This evening through Friday)
Issued at 148 PM MDT Thu May 26 2016

Across the Tri State region this afternoon...a mix of psunny to
msunny skies as the region lies west of a warm front currently over
the central portion of Kansas. Temps are ranging in the lower to mid
70s w/ dewpts ranging from the 45f to 50f west to the lower to mid
60s east due to the proximity to a warm front. To our west...a slow
moving upper low over the 4-corners region of the country will make
its way towards the Tri State region overnight.

Do expect areal coverage of trw to increase as the afternoon/evening
hours progress...which will be in tandem to the approach of the
upper low to our southwest. Strong shear...current sb cape values
approaching 1500-3000 j/kg especially in locales closest to the warm
front...could produce severe storms with tornadoes. The area could
also see 1-2" hail...winds 60-70mph or higher with any storms.
Training of thunderstorms could also bring heavy rainfall and
potential flooding to some areas.

The combination of these these factors has put the area into mainly
an enhanced to moderate risk for severe wx...which has resulted in a
tornado watch for the cwa until 01z-03z.

Going into Friday with the upper low will begin to move over the
cwa...model dynamics for severe wx will shift east of the
cwa...but do expect trw/rw thru the day due to the slow mvmnt of
the system.

For temps...overnight lows tonight and daytime highs Friday will be
highly dependent on areal coverage of clouds/precip over the area.
Looking for lows to range in the lower to mid 50s and highs Friday
to range from the mid 60s west to the mid 70s east.

.LONG TERM...(Friday night through Thursday)
Issued at 110 PM MDT Thu May 26 2016

Upper low will be moving over the area Friday night which result
in widespread showers and thunderstorms through the evening hours
then gradually pulling out to the northeast after midnight. Some
light precipitation may linger in the far northeast counties
around McCook through Saturday morning before ending. There will
be a limited severe threat early Friday evening but as the surface
cold front sweeps through the severe threat will end relatively
early Friday night.

Storms on Saturday afternoon will be isolated and tied to surface
heating in the higher terrain of eastern Colorado/Palmer Divide.
Upper forcing will be quite weak with only a hint of a shortwave
trough in the zonal flow. Surface instability will also be weak so
do not think there will be much of a severe threat. An increase in
activity is expected on Sunday as the upper flow becomes southwest
with a weak embedded shortwave trough. Moderate instability is
forecast but deep layer shear of only 20-30kts will probably
keep any severe threat on the low end.

The unsettled pattern continues into early next week with a cut
off low over the northern plains resulting in general troughiness
across the central plains. However by the middle of the week that
system will lift into central Canada with shortwave ridging trying
to build over the central Rockies and adjacent plains. As a result
expect precipitation chances to decrease and temperatures increase
during that time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1132 AM MDT Thu May 26 2016

Scattered thunderstorms will develop around mid afternoon as upper
low approaches from the central Rockies. Some of those storms may
become severe with large hail and damaging winds. Storms will
become more widespread this evening as the upper low moves onto
the plains. Overnight...low clouds and areas of fog will be
possible due to low level upslope winds and plenty of low level
moisture available. Low cigs and reduced visibilities may persist
into Friday morning.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...024
AVIATION...024
Hazardous weather outlook, May 26, 9:31 AM MST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT THU MAY 26 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT THU MAY 26 2016 /1131 AM CDT THU MAY 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY
BY THIS AFTERNOON...AND CONTINUE INTO THE OVERNIGHT HOURS. ACROSS
MOST OF THE AREA...SOME OF THESE STORMS COULD BECOME SEVERE.
LOCALLY HEAVY RAINFALL...DAMAGING WINDS...HAIL GREATER THAN 2
INCHES IN DIAMETER AND STRONG TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
PERIOD. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
A FEW STORMS COULD BECOME SEVERE FROM FRIDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 26, 3:53 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT THU MAY 26 2016

COZ091-262315-
KIT CARSON COUNTY CO-
453 PM MDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 515 PM MDT...

AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF BURLINGTON...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO NEAR MILE MARKER 437...AND BETWEEN MILE
MARKERS 440 AND 447.
 HIGHWAY 385 BETWEEN MILE MARKERS 186 AND 206...AND NEAR MILE MARKER
211.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL
COLORADO.

LAT...LON 3957 10211 3933 10206 3928 10229 3957 10243
TIME...MOT...LOC 2253Z 165DEG 17KT 3938 10220

DR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Cheyenne

When
May 26, 4:05 PM MST to 4:08 PM MST
Where
Cheyenne County, 9.1 mi S of Kit Carson
Rating
EF0
Path length
0.02 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
38.640, -102.752

Touched down roughly two miles east of Highway 287 just south of CR C. The landspout moved little if any during its lifetime. No damage was reported as it remained in unpopulated areas of the county.

Thunderstorm Wind, Cheyenne

When
May 26, 4:07 PM MST
Where
Cheyenne County, 4.48 mi S of Kit Carson
Measured
78 kt (90 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.705, -102.780

The intense thunderstorm winds blew the roof off the house. Two people in the house were directly injured from the thunderstorm winds.

Thunderstorm Wind, Cheyenne

When
May 26, 4:09 PM MST
Where
Cheyenne County, 5.69 mi SE of Kit Carson
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.702, -102.720

Trained spotter estimated 90 MPH wind gusts as the storms moved through.

Thunderstorm Wind, Cheyenne

When
May 26, 4:12 PM MST to 4:15 PM MST
Where
Cheyenne County, 0.9 mi WSW of Kit Carson
Measured
66 kt (76 mph) measured gust
Property damage
$80,000
Reported by
Law Enforcement
Coordinates
38.764, -102.795

Two to possibly three roofs have collapsed in town and numerous trees have been blown down. Several semis have also been blown over Highway 287 and there are power lines across the highway due to power poles being blown down.

Thunderstorm Wind, Cheyenne

When
May 26, 4:14 PM MST
Where
Cheyenne County, 5.8 mi N of Wild Horse
Measured
75 kt (86 mph) measured gust
Reported by
COOP Observer
Coordinates
38.903, -103.019

Thunderstorm Wind, Cheyenne

When
May 26, 4:20 PM MST
Where
Cheyenne County, 8.62 mi NNE of Kit Carson
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.887, -102.723

Thunderstorm Wind, Cheyenne

When
May 26, 4:20 PM MST to 6:17 PM MST
Where
Cheyenne County, 1.1 mi WSW of Cheyenne Wells
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.815, -102.369

Highway 40 was closed to westbound traffic due to debris in the roadway.

Tornado, Kit Carson

When
May 26, 4:23 PM MST to 4:29 PM MST
Where
Kit Carson County, 4.28 mi N of Seibert to 8.39 mi N of Seibert
Rating
EF0
Path length
4.1 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.361, -102.866

A tornado was reported north of Seibert. Based on radar imagery at the time of the report the tornado developed near the CR Z and Highway 59 intersection on the east side of the highway. The tornado then moved north-northeast before ending northeast of the CR DD and CR 16 intersection. No damage was reported with this tornado due to moving over open country.

Thunderstorm Wind, Cheyenne

When
May 26, 4:35 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.820, -102.350

A trained spotter estimated gusts of 60 MPH from the approaching storms.

Thunderstorm Wind, Kit Carson

When
May 26, 4:59 PM MST to 6:54 PM MST
Where
Kit Carson County, 4.28 mi SSW of Burlington
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
39.240, -102.290

Wind gusts of 60-74 MPH were measured at the Burlington airport during this time. The peak wind gust occurred at 5:14 PM MST. The peak sustained wind was 61 MPH.

Thunderstorm Wind, Kit Carson

When
May 26, 5:13 PM MST
Where
Kit Carson County, 0.31 mi N of Burlington
Measured
64 kt (74 mph) measured gust
Reported by
Law Enforcement
Coordinates
39.304, -102.271

Trees, power lines and power poles down in and around the Burlington area as well as other locales around the county.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627723, 632663, 632353, 632351, 632662, 632354, 633478, 632350, 632355, 632356, 632352.